Controllability of multi-agent systems from a graph-theoretic perspective

Amirreza Rahmani, Meng Ji, Mehran Mesbahi, Magnus Egerstedt

Research output: Contribution to journalArticlepeer-review

543 Scopus citations


In this work, we consider the controlled agreement problem for multi-agent networks, where a collection of agents take on leader roles while the remaining agents execute local, consensus-like protocols. Our aim is to identify reflections of graph-theoretic notions on systemtheoretic properties of such systems. In particular, we show how the symmetry structure of the network, characterized in terms of its automorphism group, directly relates to the controllability of the corresponding multi-agent system. Moreover, we introduce network equitable partitions as a means by which such controllability characterizations can be extended to the multileader setting.

Original languageEnglish (US)
Pages (from-to)162-186
Number of pages25
JournalSIAM Journal on Control and Optimization
Issue number1
StatePublished - 2009
Externally publishedYes


  • Agreement dynamics
  • Algebraic graph theory
  • Automorphism group
  • Controllability
  • Equitable partitions
  • Multi-agent systems
  • Networked systems

ASJC Scopus subject areas

  • Control and Optimization
  • Applied Mathematics


Dive into the research topics of 'Controllability of multi-agent systems from a graph-theoretic perspective'. Together they form a unique fingerprint.

Cite this